Anyone had problems with extreme pain after general anesthetic surgery?

I underwent surgery recently to remove a shoulder replacement inserted in Feb 2012 due to bone growth into a muscle and the insertion of a reverse shoulder replacement. This was my 14th Op so it was nothing new to have a general anesthetic. When I was in the recovery room, as soon as I came round I screamed out with pain. I asked for help constantly and was completely tramatised, thrashing about and screaming for 90 minutes. I was eventually given a morphine pump and boy, did I pump it!

I am sure this was completely unintentional, but I cannot find out why this should have hapened. Cannot get answers from anypne. Has this happened to anyone else?

Muffin

5 Replies

oldestnewest
  • I had a really nasty reaction to out of control pain (that was totally over the top to anything expected) and becoming completely out of it after a simple and straightforward appendix operation years ago. I found out later from a doctor friend that it was a reaction to the ketamine anaesthetic I had been given. It didn't happen immediately with me though - I think it was about 12 hours after, when the ketamine started breaking down in my body and converting to another substance that I obviously reacted to.

    Yes, I think this can happen. It must have something to do with the pain pathways to your brain, rather than "real" pain. Incredibly distressing though.

  • Thanks for your prompt response. I was wondering if it was to do with my pain pathways as I have a high pain threshold.

    Muffin

  • I had a similar thing happen to me in July after hernia surgery.

    I am alergic to morphine and the anaesthetist said he would put in a nerve block for pain relief after the surgery.

    When I woke in recovery. I experience the worst imaginable pain in my hips groins and legs. I could not put my legs straight. After lots of IV drugs another anaesthetist came a put another nerve block directly into the wound and surrounding area and only then age I start to get relief.

    No explanation given. But it has put me off GA's now.

  • Hi, I am sorry you had this experience. Generally they give u good pain relief when u were asleep, maybe the amount you got just wasn't enough for what u needed. At the time? I always feel I feel more intensely now I have RA. I have just had a spinal op and was still in extreme pain and I am now three weeks postoperative. The GP came in again yesterday and gave me gabapentin ( a Nero drug that blocks nerve pain symptoms) and its working, so if un still sore I would have a chat. Lots of love Axx

  • Thanks for your reply. I have been taking gabapentin for about 6 years and have just had dose increased to 1300mg per day. The initial extreme pain went after 90 mins but it was so intense, I just could not understand why it should happen. Perhaps the pain relief given when I woke was insufficient.

    Thanks

    Muffin

You may also like...